Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Pocatello, ID

January 30, 2021Madison County, Teton County, Idaho

NWS Pocatello, ID issued this special weather statement at Jan 30, 2021, 1:05 PM MST for Madison County, Teton County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 30, 2021, 1:05 PM MST (20:05 UTC)
Expired
Jan 30, 2021, 4:00 PM MST
In force
3 hr
Issued by
NWS Pocatello, ID

Counties Madison County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 132 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.1 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1908 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
-53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

404 
WWUS85 KPIH 302005
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
105 PM MST Sat Jan 30 2021
 
IDZ053-064>066-302300-
Centennial Mountains/Island Park ID-Big Hole Mountains ID-
Upper Snake River Plain ID-Teton Valley ID-
105 PM MST Sat Jan 30 2021

...BLOWING SNOW IN THE REXBURG TO ASHTON TO TETONIA REGION THROUGH 4 
PM MDT...

At 101 PM MST, gusty southwest winds in the Rexburg to Ashton to 
Tetonia region along with light snowfall were creating blowing snow, 
reduced visibility and hazardous driving conditions across Highway 
33 and to a lesser extent Highway 20. Winds should begin to subside 
towards sunset. Use extreme caution if traveling in the area.

Locations impacted include...
Rexburg, Rigby, Driggs, Ashton, Felt, Marysville, Lorenzo, Sugar
City, Menan, Teton, Parker, Tetonia, Drummond, Archer, Egin, St
Anthony, Plano, Chester, Ashton Reservoir and Warm River.

LAT...LON 4412 11106 4363 11105 4375 11159 4366 11197
      4400 11205 4419 11170
TIME...MOT...LOC 2001Z 180DEG 0KT 4395 11149 

$$

Huston

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Jan 30, 9:02 AM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Jan 30, 9:02 AM MST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
902 AM MST Sat Jan 30 2021

.SHORT TERM...Today through Monday. A quick update this morning
to account for ongoing snowfall from Rexburg eastward into the
Targhee region. Radar and satellite imagery this morning continued
to show ongoing snowfall from Rexburg eastward to Palisades, Island
Park, and Targhee. Hires numerical models support ongoing snowfall
in this region through the day...although accumulations will fall on
the "light" side with 1 to 2 inches in the Teton valley and upwards
of 4 inches near the Wyoming border. Therefore, due to the lack of a
significant threat of at least moderate snowfall, I am inclined to
allow the Advisory to expire with the update here at 10 AM MST. See
the previous discussion below. Huston

Snow will gradually come to an end across eastern Idaho. Most the
snow will be occurring along and east of I-15. We are only going to
be squeezing out another 1-2 inches in some places, but road gusts
and lingering slick roads are enough to keep the WINTER WEATHER
ADVISORY for the eastern and southeast highlands in place for the
rest of the morning. Heading into tonight through Monday, high
pressure builds and quickly shifts east. For tonight and Sunday, we
are expecting some low clouds and freezing fog across a good chunk
of the Snake Plain, Magic Valley and southern/eastern highland
valleys. We are also looking at some fog issues across the Stanley
Basin. There could be just enough moisture to squeeze out some light
snow/flurries closer to the Montana border, but not enough to make
it mentionable in the forecast. For Monday, southwest flow sets
up...but any moisture with the next storm holds off until Monday
night and only makes it into the central mountains. In terms of fog
and low clouds, we included in similar areas Sunday Night and
Monday...perhaps less coverage due to a bit more mixing.
Temperatures will be dropping back a bit over the weekend, but
quickly rebound a few degrees Monday.  Keyes

.LONG TERM...Tuesday through Saturday.
Light snow will move across the region Tuesday night through
Wednesday.  Expect some light accumulations in the Snake River Plain
with the potential for higher amounts in the eastern highlands.
Expect more light snow Thursday and Friday with much colder
temperatures behind a strong cold frontal passage on Saturday. GK
&&

.AVIATION...
Upper trof exiting to the east with ridging moving in today.  Have
lots of low stratus at all sites early this morning other than BYI.
Should improve through the day to VFR at all sites but linger
longest at IDA and DIJ into the afternoon where MVFR conditions
could continue into early afternoon.  Should have widespread VFR on
Sunday as ridge moves east and southwest flow aloft moves in ahead
of next system.  15 to 20 knot winds likely at BYI, PIH and IDA
through this afternoon. GK
&&

.PIH WATCHES/WARNINGS/ADVISORIES...None.
&&

In the hours before

Local storm report, Jan 30, 7:55 AM MST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
755 AM MST SAT JAN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     SNOW             8 NNW KETCHUM           43.80N 114.42W
01/30/2021  E2.0 INCH        BLAINE             ID   MESONET

            16HR TOTAL.

&&
Local storm report, Jan 30, 9:52 AM MST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
952 AM MST SAT JAN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             3 NNE DRIGGS            43.77N 111.08W
01/30/2021  M1.1 INCH        TETON              ID   COCORAHS

            COCORAHS STATION ID-TT-1 3 NNE DRIGGS.

0700 AM     SNOW             STANLEY                 44.22N 114.93W
01/30/2021  M1.4 INCH        CUSTER             ID   CO-OP OBSERVER

            CO-OP OBSERVER STATION STAI1 STANLEY.

0700 AM     SNOW             4 ENE UCON              43.62N 111.88W
01/30/2021  M0.3 INCH        BONNEVILLE         ID   COCORAHS

            COCORAHS STATION ID-BV-6 4 ENE UCON.

0700 AM     SNOW             BELLEVUE                43.46N 114.26W
01/30/2021  M0.2 INCH        BLAINE             ID   COCORAHS

            COCORAHS STATION ID-BN-3 BELLEVUE.

0700 AM     SNOW             4 E ST. CHARLES         42.12N 111.31W
01/30/2021  M1.0 INCH        BEAR LAKE          ID   CO-OP OBSERVER

            CO-OP OBSERVER STATION LFTI1 3.9 E ST.
            CHARLES.

&&
Special weather statement, Jan 30, 10:12 AM MST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1012 AM MST Sat Jan 30 2021

IDZ052-053-063>067-302000-
Centennial Mountains/Island Park ID-Arco/Mud Lake Desert ID-
Big Hole Mountains ID-Upper Snake River Plain ID-Teton Valley ID-
Caribou Range ID-Beaverhead/Lemhi Highlands ID-
1012 AM MST Sat Jan 30 2021

...AREA OF ENHANCED SNOWFALL FROM REXBURG EASTWARD TO TARGHEE
THROUGH 1 PM MST...

At 1006 AM MST, radar and observations were showing an area of
enhanced snowfall extending from Rexburg eastward to Targhee.
Additional accumulations of 1 to 2 inches are possible in the lower
elevations and upwards of 4 inches near the Wyoming border through 1
PM MDT. If you have travel plans along Highway 33 from Rexburg to
Driggs, use caution and be prepared for winter driving conditions.

Locations impacted include...
Rexburg, Rigby, Driggs, Ashton, Dubois, Swan Valley, Felt,
Marysville, Lorenzo, Victor, Sugar City, Menan, Teton, Ririe,
Lewisville, Parker, Tetonia, Hamer, Drummond and Archer.

LAT...LON 4375 11216 4403 11265 4424 11215 4409 11105
      4335 11105
TIME...MOT...LOC 1706Z 180DEG 0KT 4384 11186

Huston
Local storm report, Jan 30, 11:55 AM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1155 AM MST SAT JAN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     SNOW             CHESTER                 44.00N 111.57W
01/30/2021  M4.0 INCH        FREMONT            ID   TRAINED SPOTTER

            SNOWFALL THIS MORNING (6HRS).

&&

MH
Local storm report, Jan 30, 12:51 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1251 PM MST SAT JAN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     SNOW             MARYSVILLE              44.07N 111.42W
01/30/2021  U1.0 INCH        FREMONT            ID   TRAINED SPOTTER

            SNOW DIFFICULT TO MEASURE WITH BLOWING AND
            DRIFTING. WIND 15G25 MPH. VISIBILITY REDUCED
            TO 1/4 MI AT TIMES.

&&

MH
Special weather statement, Jan 30, 1:05 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
105 PM MST Sat Jan 30 2021

IDZ053-064>066-302300-
Centennial Mountains/Island Park ID-Big Hole Mountains ID-
Upper Snake River Plain ID-Teton Valley ID-
105 PM MST Sat Jan 30 2021

...BLOWING SNOW IN THE REXBURG TO ASHTON TO TETONIA REGION THROUGH 4
PM MDT...

At 101 PM MST, gusty southwest winds in the Rexburg to Ashton to
Tetonia region along with light snowfall were creating blowing snow,
reduced visibility and hazardous driving conditions across Highway
33 and to a lesser extent Highway 20. Winds should begin to subside
towards sunset. Use extreme caution if traveling in the area.

Locations impacted include...
Rexburg, Rigby, Driggs, Ashton, Felt, Marysville, Lorenzo, Sugar
City, Menan, Teton, Parker, Tetonia, Drummond, Archer, Egin, St
Anthony, Plano, Chester, Ashton Reservoir and Warm River.

LAT...LON 4412 11106 4363 11105 4375 11159 4366 11197
      4400 11205 4419 11170
TIME...MOT...LOC 2001Z 180DEG 0KT 4395 11149

Huston

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 6:39 PM MSTSpecial Weather StatementPIHCassia, Power36 min
Jan 29, 7:14 PM MSTSpecial Weather StatementPIHBannock, Bingham, Cassia, Oneida, Power2 hr
Jan 29, 9:10 PM MSTSpecial Weather StatementPIHBannock, Bingham, Franklin, Oneida, Power110 min
Jan 29, 11:27 PM MSTSpecial Weather StatementPIHBannock, Franklin, Oneida, Power2 hr
Jan 30, 6:16 AM MSTSpecial Weather StatementPIHBingham, Clark, Jefferson, Madison89 min
Jan 30, 10:12 AM MSTSpecial Weather StatementPIHMadison, Teton3 hr

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.